I have recently been diagnosed with addisons disease and every time I am on my period I feel really sick, dizzy and tired, I have only had this problem since being diagnosed. Is this normal and what can I do to help as it is affecting my work for at least 5 days every month. I am currently on 30mg of hydrocortisone per day split into 3 doses of 10mg.
If any one could help I would be really grateful
Some women more than others are effected by their periods so if you have another underlying condition it could be that you may need to treat your period like a cold and do a bit of stress dosing during it.
A normal person has the bulk of cortisol in the morning with a decrease throughout the day usually ending at 2-4pm so as not to interfere with sleep - so your dosage schedule is not consistent with normal. Any reason why? 30mg is sort of on the higher end but still normal.
I was originally on 20mg in the morning and 10mg in the afternoon but my endocrynologist suggested I change the dose and spread it throughout the day.
Should I increase the steroid dose during my period? Or is it safe for me to have the pill injection with the medication I am on.
The first dosing schedule is more consistent with a normal body - I wonder why your doc suggested to make it less like a normal body? It is just that a person is subject to more side effects with more cortisol at night as the body wants to rest and recover bone, muscle etc.
Did you doctor go over stress dosing at all? Have extra meds in your script? Give you an emergency injection? The injection is really for severe illness - as in vomiting where you cannot take pills. For a minor illness you can add a small amount even 5mg to help you out - it may take some experimenting to see what works. I have a cold now so I am taking an extra dose - it is part art and science about what works. I also up salt (did your doc discuss sodium, your sodium levels, potassium and how that works?) Do you need florinef at all?
I'm finding that I am also the same way during my periods (I also was just dx with Addison's) I haven't increased my dose for my period yet, but I am going to ask my new endo about this when I see her.
I'm also on 30mg a day and have been trying to find the right dosing schedule, right now 3 divided does of 15/10/5 seems to be working pretty well. I take 15mg at 6am 10mg at 12pm and 5 mg at 5:30pm. I was orginally on 20/10 but I found myself crashing in the afternoon so I changed it to 20/5/5 but found that 20 was perhaps a bit too much at 6am especially because all I did was wake up take my HC and go back to sleep the 10 at 12pm instead of 5 also helps carry me through the night better without making it too hard to get to sleep.
I'm still new to all of this but I'm quickly learning it's going to take a lot of patience and trial and error to find the right combination to make me feel my best.
I saw my Endo back in August and the only advice I got was a booklet to take away and a quick lesson on how to use the emergency injection. He said I will see you in 3 months which Im still waiting for an appointment through. Im just not getting the help and advice off them its frustrating.
I was put on Fludrocortisone aswell as the Hydrocortisone but had such severe migraines I had to come off them.
I suppose the doc did not tell you to taper UP on the fludrocortisone? It may be a small dose - but it is pretty powerful, so you have to start small and work up. I also take salt with mine - the purpose of the med is to hold salt/sodium and keep the BP up - so a pretty powerful med.
If you are brave - you can try 1/4 a pill and move up from there - and see how you tolerate it. But to just take the full dose *cold turkey* OMG - that would be awful...
Sad on the quick stuff - hope he told you to get a medic alert bracelet! Read up more in the Adrenal Insuffiency health pages.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.